advertisement
PURPOSE: To report a patient who developed retinal toxicity after inadvertent subretinal mitomycin C injection during glaucoma surgery. METHODS: Case report and review of the literature. RESULTS: A 73-year-old man underwent glaucoma tube shunt surgery with sub-Tenon mitomycin C injection. Postoperatively, he developed retinal edema, hemorrhages, and occlusive vasculopathy localized to the quadrant of the mitomycin C injection. It was determined that the sclera had been inadvertently punctured during mitomycin C injection, resulting in subretinal placement of the medication and resultant retinal toxicity. At postoperative month 1, there was diffuse chorioretinal atrophy in the area of the injection. The macula was spared and he retained his preoperative visual acuity. CONCLUSION: Inadvertent subretinal mitomycin C injection may occur when attempting to inject the drug into the sub-Tenon space and can result in localized retinal toxicity.
Department of Ophthalmology, Northwest Permanente, Vancouver, Washington.
Full article